Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 111, NWS Springfield, MO

September 22, 2019Bourbon County, Crawford County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 22, 2019, 6:23 PM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2019, 6:23 PM CDT (23:23 UTC)
Expired
Sep 22, 2019, 10:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:49 PM CDTFLASH FLOODFort Scott, KSREPORTS AROUND THE FORT SCOTT, KANSAS AREA OF SEVERAL ROADS IMPASSABLE DUE TO HIGH WATER.
Sep 22, 7:11 PM CDTFLASH FLOODNevada, MOLOCAL ROADS AND ONE TO TWO LANES ON WEST AUSTIN BLVD ARE IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WGUS53 KSGF 222323
FFWSGF
KSC011-037-MOC217-230315-
/O.NEW.KSGF.FF.W.0111.190922T2323Z-190923T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
623 PM CDT Sun Sep 22 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Bourbon County in southeastern Kansas...
  Northern Crawford County in southeastern Kansas...
  Central Vernon County in west central Missouri...

* Until 1015 PM CDT.

* At 622 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen in the last hour in addition to the heavy rain that 
  fell over the last 24 hours. Flash flooding is expected to begin 
  shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Nevada...                         Fort Scott...
  Marmaton...                       Walker...
  Walnut...                         Hepler...
  Moundville...                     Richards...
  Milo...                           Deerfield...
  Pawnee Station...                 Hiattville...
  Petersburg...                     Farlington...
  Garland...                        Porterville...

This warning includes but is not limited to the following low water
crossings...
Highway 54, 3 miles east of Deerfield...
and Route KK at Dry Wood Creek 5 miles northwest of Moundville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3776 9508 3791 9463 3792 9407 3780 9407
      3755 9508

$$

Titus
1 follow-up statement
717 
WGUS73 KSGF 230305
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1005 PM CDT Sun Sep 22 2019

KSC011-037-MOC217-230315-
/O.EXP.KSGF.FF.W.0111.000000T0000Z-190923T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-Vernon MO-
1005 PM CDT Sun Sep 22 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN BOURBON...NORTHERN CRAWFORD
AND CENTRAL VERNON COUNTIES WILL EXPIRE AT 1015 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3776 9508 3791 9463 3792 9407 3780 9407
      3755 9508

$$

Titus

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 6:22 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 22, 6:22 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
622 PM CDT Sun Sep 22 2019

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Monday)
Issued at 201 PM CDT Sun Sep 22 2019

A large area of rain (occasionally heavy) continues to shift
northeast along the Interstate 44 corridor this afternoon. This
rain is occurring in association with a short wave trough and
beneath the right-entrance region of an upper level jet streak.
Meanwhile, scattered thunderstorms have developed in association
with an approaching cold front across eastern Kansas.

As we head into this evening, the main area of rain will continue
to shift northeast into eastern Missouri. Convection along that
cold front should fill in a bit and track into western Missouri
early this evening and then impact much of the area from later
this evening into the early overnight period. Showers and storms
should end across south-central Missouri either late tonight or
early Monday morning.

We have kept the Flash Flood Watch going for extreme southeastern
Kansas and west-central Missouri with one more potential round of
heavy rainfall expected. We cannot rule out a locally damaging
wind gust or two with these storms given ample amounts of CAPE and
deep layer shear.

The prospects then look good for fog late tonight and early
Monday morning as skies begin to clear behind that passing cold
front. It would not be surprising if we need a Dense Fog Advisory
for areas near and west of the I-44 corridor at some point.

Once the fog dissipates, Monday looks pleasant as surface high
pressure builds into the area. Highs should range from the upper
70s to lower 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 201 PM CDT Sun Sep 22 2019

That front will then lift back north into the area from Monday
night into Tuesday beneath a confluent flow aloft. Chances for
showers and thunderstorms will increase once again starting late
Monday night and especially from Tuesday through at least
Wednesday night.

That frontal boundary should eventually lift north of the area as
we get into later Thursday as the upper level flow becomes more
southwesterly ahead of upper level energy over the southwestern
U.S. While we may see a short break from shower and thunderstorm
potential, that lifting upper level energy should bring additional
opportunities to the area to end the week.

Temperatures for much of the week should be near or slightly above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun Sep 22 2019

Showers and storms ahead of a cold front will continue to move
across the region this evening before clearing out of the area
later tonight. Some stratus and fog is also possible in the wake
of the front late tonight and early Monday morning, with the
potential for both IFR ceilings and visibilities. High pressure
then settles in for the remainder of the day with mainly sunny
skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 AM CDT Monday for MOZ055-056-066-067-
     077-078.

KS...Flash Flood Watch until 1 AM CDT Monday for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Raberding
Hazardous weather outlook, Sep 22, 3:53 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
353 PM CDT Sun Sep 22 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
353 PM CDT Sun Sep 22 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Elevated fog risk.

DISCUSSION...

Scattered to numerous showers and thunderstorms will push east
across the outlook area tonight along an advancing cold front.
Locally heavy rainfall and a risk for flooding will persist into
this evening primarily across extreme southeastern Kansas and
west-central Missouri. A few storms may also produce locally
damaging wind gusts this evening.

Areas of fog will develop overnight reducing visibilities to less
than one mile. The highest probability for fog will be near and
north of the Interstate 44 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areas of fog will exist Monday morning reducing visibilities to
less than one mile.

Chances for showers and thunderstorms will then return from later
Monday night through much of the week. A few strong to marginally
severe storms will be possible on Tuesday mainly across
southeastern Kansas and west-central Missouri. Locally heavy
rainfall will also be possible, mainly on Tuesday.

Brisk and gusty south winds are expected on Friday with gusts
over 30 mph possible across southeastern Kansas and western
Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 12:55 PM CDTAreal Flood AdvisorySGFBourbon, Cherokee, Crawford6 hr
Sep 22, 6:52 PM CDTSpecial Weather StatementSGFCrawford38 min
Sep 21, 8:15 PM CDTRiver Flood WarningSGFVernon6 days

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.